Utah, 2019Winter Storm and Heavy Snow in Utah, February 20 to 22, 2019
February 20 to 22, 2019 · NWS SLC · 8 events in 8 counties and zones
A strong winter storm produced significant snow accumulations across central and southern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm produced significant snow accumulations across central and southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 20, 5:47 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 20, 5:47 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
547 AM MST Wed Feb 20 2019
.SYNOPSIS...A potent winter storm will settle into the Great Basin
today, then remain over the region through late in the week.
Heavy snow associated with this storm will concentrate mainly across
the southern two-thirds of Utah late today through early Friday.
&&
.SHORT TERM (THROUGH 00Z SUNDAY)...The large-scale pattern this
morning consists of a weak shortwave ridge over Utah while upstream,
a trough centered over the PacNW is tracking SSE. Ahead of said
trough, moisture has increased over northern Utah as warm advection
strengthened over the area. This has resulted in an area of snow
across northern Utah. At the surface, pressure falls over Idaho and
Nevada has led to a tightening southeasterly pressure gradient
across northwest through west-central Utah. As such, enhanced
south/southeast winds are noted across northwest Utah.
Accumulating snow across northern Utah is expected to continue
impacting area roadways through the morning commute, and as such,
Winter Weather Advisories remain in place for the northern Wasatch
Front and Cache Valley and adjacent mountains, as well as the
northwest deserts (areas favored in southwest flow). New with the
morning package was the addition of the Ogden Valley where
favorable southwest flow should allow that area to also do well in
terms of accumulation. Snow across northern Utah should decrease
this afternoon as the warm advection weakens and the upstream trough
dives south.
The trough is progged to end up closing off over Nevada tonight.
Snow is expected to begin developing across southern Utah this
afternoon as an embedded vort max dives into southern Nevada and
towards southwest Utah while warm advection strengthens in
southwesterly flow aloft. The upper low will remain over Nevada into
tomorrow before filling and tracking east on Friday. Until that
time, a moist upslope south to southeast flow will persist for an
extended period of time as a 700mb circulation tracks slowly east
along the Utah/Arizona border. As a result, expect significant
accumulations across southern through east-central Utah. Even Utah's
Dixie is expected to see significant (for that area) accumulations.
Winter Weather Warnings and Advisories are in place for the most
impacted areas. Additional areas may eventually need to be added
later depending on how the storm evolves. For example, the western
Uinta Basin could potentially see significant accumulations tomorrow
afternoon/night as moisture wraps around the low in an easterly
upslope flow. West-central Utah may also see significant
accumulations particularly along the I-15 corridor late tomorrow
afternoon into Friday with the northerly flow on the backside of the
trough as it starts to exit east. Otherwise, most of the Wasatch
Front area is expected to see little in the way of snow tonight
through the duration of the storm due to an easterly downslope flow
tonight through tomorrow night.
Besides the snow, another thing to watch will be canyon winds along
the Wasatch Front due to said easterly flow. An easterly pressure
gradient will set up across the Wasatch tonight. However, with weak
flow aloft, these winds will likely remain localized to the canyons
with gusts in the 30-40mph range. The gradient is progged to remain
more or less in place through tomorrow night. However, the latest
models are now indicating stronger 700mb flow (20-30kt) tomorrow
through tomorrow night with cold advection (though not particularly
strong) across the terrain. If this trend continues, there will be
some potential for stronger and more widespread downslope winds.
The storm will finally exit the area by Friday evening. After that,
the pattern will start to trend more zonal for the weekend. On
Saturday, warm advection across northern Utah ahead of a weak, low-
amplitude trough passing by to the north could allow some snow to
develop near the Idaho border.
.LONG TERM (After 00Z Sunday)...An active pattern will continue with
a couple of systems impacting the forecast area through the middle
of next week.
Global models are in general agreement with a broad trough of low
pressure from the Pacific Northwest through the Northern Rockies
early in the period, reinforcing cold air over the region. A
glancing upper level disturbance rotating through the base of the
trough could produce some light snow activity over the northern
portions of the forecast area Saturday night and Sunday. The primary
change to this forecast period was to scale back on precipitation
potential for central Utah, as bulk of upper level support remains
to the north of the forecast area.
Global models all indicate a strong shortwave will swing through the
northern Great Basin Sunday night and Monday, though with some
differences. In general, the GFS indicates a compromise between
more shallow solution of ECMWF and deeper Canadian solution.
Experimental FV3 GFS favors the Canadian solution. With ample
moisture and strong upward lift generated by shortwave and
significant jet energy, boosted chances for precipitation.
Global models all indicate some mid level ridging for Tuesday and
Wednesday, with significant warming of temperatures aloft. Models,
in particular GFS, may be a bit aggressive in generating QPF, though
will hold on to chance wording for northern portions of forecast
area, with precipitation type in valleys looking to be a mix of rain
and snow.
&&
.AVIATION...With winds backing to the southwest, snow showers will
remain well north of KSLC early in the TAF period, with VFR
conditions prevailing, with ceilings at or above 6,000 feet AGL.
Still expect light snow to develop mid to late morning, then
continue into the afternoon, with MVFR ceilings and visibilities.
Southerly winds will prevail into tonight.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from noon today to 4 PM MST Friday for
UTZ518.
Winter Storm Warning from 5 PM this afternoon to 9 AM MST Friday
for UTZ012-013-016-019>021.
Winter Weather Advisory until noon MST today for UTZ001-002-
005>007.
Winter Weather Advisory from noon today to 9 AM MST Friday for
UTZ014.
Winter Weather Advisory from noon today to 4 PM MST Friday for
UTZ010-517.
WY...None.
&&
Cheng/Barjenbruch
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 20, 6:20 AM MST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
620 AM MST Wed Feb 20 2019
UTZ001>016-019>021-517-518-WYZ021-211400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
620 AM MST Wed Feb 20 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Accumulating snow, locally heavy at times, will continue across
far northern Utah through the early afternoon hours. The snow will
impact travel through the area during the morning commute.
A potent winter storm will begin to affect southern and central
Utah this afternoon with snow increasing across the area. Snow
will become heavy at times, especially by this evening. The
greatest accumulations will focus on the southern mountains and
across the valleys of southern through east-central Utah. Even the
St. George area, where accumulating snows are rare, will receive
significant accumulations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A potent winter storm will continue to affect much of central and
southern Utah through Thursday night with significant snow
accumulations continuing.
Gusty canyon winds will develop along the Wasatch Front by early
Thursday morning and continue through Thursday night.
Lingering snow showers on Friday will end across the outlook area
Friday evening. Cold temperatures, even for late February, are
expected across the entire outlook area for Saturday morning.
After a short break, snow will return to far northern Utah late
Saturday, then gradually expand east and south across southwest
Wyoming and central Utah Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, San Rafael Swell
- When
- February 20, 7:00 AM MST to February 22, 12:00 AM MST
- Where
- San Rafael Swell forecast zone
- Reported by
- COOP Observer
Storm total snowfall reports included 7 inches at Hans Flat Ranger Station, 4.7 inches at Capitol Reef National Park, and 3.9 inches in Hanksville.
Heavy Snow, Southwest Utah
- When
- February 20, 8:00 AM MST to February 22, 12:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 10.8 inches in New Harmony, 8 inches in Summit, 5 inches in Enterprise, 4.1 inches in Beaver, and 3.4 inches in Cedar City.
Heavy Snow, Utahs Dixie and Zion National Park
- When
- February 20, 8:00 AM MST to February 22, 12:00 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- COOP Observer
Storm total snowfall reports included 4 inches in St George, 4 inches at Zion National Park, and 3 inches in Hurricane and La Verkin.
Heavy Snow, South Central Utah
- When
- February 20, 8:00 AM MST to February 22, 12:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Storm total snowfall reports included 12 inches in Escalante, 8 inches in Kanab, and 5 inches at Kodachrome Basin State Park.
Heavy Snow, Glen Canyon Recreation Area/Lake Powell
- When
- February 20, 8:00 AM MST to February 22, 12:00 AM MST
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Reported by
- COOP Observer
Storm total snowfall amounts included 3 inches at Big Water and 2 inches at Bullfrog Basin.
Winter Storm, Southern Mountains
- When
- February 20, 8:00 AM MST to February 22, 12:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- COOP Observer
Storm total snowfall amounts included 29.6 inches at Bryce Canyon National Park and 13 inches at Boulder. In addition SNOTEL stations, including Harris Flat, Midway Valley, Widtsoe, and Clayton Springs reported between 1.2 and 1.4 inches liquid equivalent precipitation, or roughly 30 inches of snow.
Heavy Snow, Sanpete/Sevier Valleys
- When
- February 22, 12:00 AM MST to 9:00 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 5 inches in Scipio, and 1 inch at the Manti Radio COOP station.
Heavy Snow, West Central Utah
- When
- February 22, 12:00 AM MST to 9:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 4 inches in Oak City and 3 inches in Fillmore.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809960, 809963, 809964, 809965, 897471, 897481, 809961, 809962.